Oral contraceptives are one of the most effective and widely used of the reversible contraceptive methods. Thrombembolic disease associated with the use of oral contraceptives has been widely reported. In recent years, attempts to understand the pathogenesis of oral contraceptive-induced thromboembolic disease have found a correlation between larger estrogen doses and increased risk for a thrombotic event. Because the newer triphasic oral contraceptives provide effective contraception with a method of administration that mimics normal hormonal fluctuations during the menstrual cycle, some prescribers may infer that these products are associated with a decreased incidence of adverse effects over alternative oral contraceptives. We present two cases of idiopathic thromboembolism associated with the use of a triphasic oral contraceptive with a discussion of the proposed pathogenic mechanisms for these events.
|Original language||English (US)|
|Number of pages||3|
|Journal||DICP, Annals of Pharmacotherapy|
|State||Published - 1989|
ASJC Scopus subject areas
- Pharmacology, Toxicology and Pharmaceutics(all)
- Pharmacology (medical)